Flood, Howard
- When
- June 12, 7:00 PM CST to June 13, 6:00 AM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Heavy rains caused minor flooding for both the South Grand River near Urich and Moniteau Creek near Fayette.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Heavy rains caused minor flooding for both the South Grand River near Urich and Moniteau Creek near Fayette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 6:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 740 PM CDT THU JUN 12 2003 CONVECTION CONTINUES TO DEVELOP ALONG WARM FRONTAL BOUNDARY LIFTING NORTHWARD ACROSS NORTH CENTRAL MO THIS EVENING.. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL WITH RATES IN EXCESS OF TWO INCHES PER HOURS. MEANWHILE ADDITIONAL CONVECTION HAS DEVELOPED ALONG SURFACE COLD FRONT OVER EASTERN KS. ADDITIONALLY...OUTFLOW BOUNDARY FROM CONVECTION OVER NORTHERN MO IS MOVING THROUGH KC METRO AREA...RESULTING IN ADDITIONAL CONVECTION. STORMS DEVELOPING NORTH OF OUTFLOW BOUNDARY ARE NEARLY STATIONARY...RESULTING IN VERY HEAVY RAINFALL ACROSS NORTHERN PORTIONS OF METRO AREA. UPPER LOW CURRENTLY NEAR TOPEKA CONTINUES TO SLOWLY PROGRESS EAST...AND AS IT DOES SO SHOULD SEE CONVECTIVE THREAT CONTINUE ACROSS CWA. HAVE UPDATED ZONES/GRIDS TO BUMP POPS TO LIKELY/CATEGORICAL...AND ADDED HEAVY RAIN WORDING TO REMAINDER OF CWA. SEAMAN 315 PM... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE PREDOMINANTLY ZONAL FLOW ACROSS MUCH OF CONUS WITH SEVERAL SHORTWAVE FEATURES EMBEDDED IN LARGER SCALE FLOW. MAIN FEATURE OF CONCERN ACROSS CENTRAL PLAINS INTO LOWER MO RIVER VALLEY IS MID LEVEL CIRCULATION EVIDENT OVER EASTERN KS. ASSOCIATED SURFACE FRONTAL BOUNDARY IS ANALYZED AT 19Z FROM NEAR ST JOSEPH TO JEFFERSON CITY. AFTERNOON HEATING COMBINED WITH MID TO UPPER 60 DEW POINTS POOLED ALONG/JUST NORTH OF THIS BOUNDARY EARLY THIS AFTERNOON HAS ALLOWED FOR AREA OF INSTABILITY JUST NORTH OF BOUNDARY...WITH LIS TO NEAR -7 ANALYZED ACROSS NORTH CENTRAL MO. BAND OF CONVECTION WHICH HAS FIRED ALONG BOUNDARY SHOULD CONTINUE TO LIFT NORTHWARD THIS AFTERNOON/EVENING INTO INSTABILITY AXIS ACROSS NORTH CENTRAL/NORTHEAST MO. ADDITIONAL AREA OF CONVECTION IS ALSO DEVELOPING ACROSS NORTHEAST KANSAS UNDER UPPER CIRCULATION. GIVEN WEAK SHEAR PROFILES...CONVECTIVE MODE WILL REMAIN PULSE/MULTICELL CLUSTERS WITH LOCALLY VERY HEAVY RAINFALL THE PRIMARY THREAT THIS EVENING. HAVE KEPT LIKELY POPS IN EARLY THIS EVENING ACROSS NORTHEASTERN ZONES ASSOCIATED WITH FRONT...WITH CHANCE POPS ACROSS REMAINDER OF CWA ASSOCIATED WITH UPPER COLD POOL. MODELS SUGGEST UPPER CIRCULATION TO SLOWLY PASS ACROSS REGION TONIGHT INTO TOMORROW. HAVE RETAINED POPS FOR MORNING HOURS ACROSS EASTERN ZONES AHEAD OF MID LEVEL TROUGH AXIS...OTHERWISE REMOVED CHANCE POPS ACROSS WEST AS DRIER AIR MASS BEGINS TO ADVECT INTO CWA. NEW MODEL RUNS ARE MUCH DRIER THROUGH UPCOMING WEEKEND...AS WESTERLIES RETREAT INTO CANADA ALLOWING HEIGHTS TO RISE ACROSS REGION. SURFACE RIDGE PROGGED TO BUILD ACROSS GREAT LAKES BACK INTO MID MO RIVER VALLEY...ALLOWING FOR NORTHEASTERLY LOW LEVEL FLOW ACROSS CWA. THIS WILL PUSH DEEP LAYER MOISTURE SOUTH OF FORECAST AREA...ALLOWING FOR DRY WEEKEND WITH TEMPS RUNNING JUST A BIT ABOVE MAV/FWC GUIDANCE. SEAMAN 230 PM... CHANCES FOR THUNDERSTORMS EARLY NEXT WEEK IS A TOUGH FORECAST. FOR NOW I HAVE LEFT THE FORECAST DRY, BUT THIS IS IS A LOW CONFIDENCE FORECAST. THE MEDIUM RANGE MODELS ADVERTISE A WEAKNESS IN THE RIDGE BUILDING OVER THE CENTRAL PART OF THE COUNTRY. THE GFS BURIES THIS FEATURE OVER THE SOUTHERN STATES, THE ECMWF KEEPS IT IN THE NEIGHBORHOOD OF SOUTHERN MISSOURI, AND THE CANADIAN MODEL FORECASTS IT TO DRIFT INTO THE OHIO RIVER VALLEY. WITH THE MAIN BELT OF THE WESTERLIES OVER SOUTHERN CANADA, MESOSCALE NUANCES WILL HAVE A BIG BEARING ON HOW THIS UPPER TROUGH EVOLVES AND MOVES. IF IT STALLS OVER EASTERN KANSAS OR MISSOURI, AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY, BUT FOR NOW I BELIEVE THAT THE SYSTEM WILL DRIFT TO OUR EAST OR SOUTH. TEMPERATURES NEXT WEEK SHOULD BE AT OR BELOW CLIMATOLOGY WITH A GENERAL EAST OR NORTHEAST WIND FLOW IN RESPONSE TO THE WEAKNESS IN THE UPPER RIDGE. GFS GUIDANCE SEEMS REASONABLE. KOCH 333 AM... MAIN CONCERN FOR THE FORECAST THIS MORNING CONTINUES TO CENTER AROUND THE OUR CHANCES FOR CONVECTIVE WEATHER TODAY THROUGH SUNDAY. THE GENERAL PATTERN ACROSS THE PLAINS REMAINS THAT OF WISHY WASHY FAST ZONAL FLOW WITH MULTIPLE EMBEDDED SHORT WAVE FEATURES. IN OTHER WORDS VERY CONFUSED. GFS MODEL CONTINUES TO DISPLAY PROBLEMS WITH CONVECTIVE FEEDBACK...WHICH COMPLETELY MESSES UP THE MASS FIELDS. ETA HAS BEEN CONSISTENT WITH THE FORMATION OF SOME KIND OF UPPER LEVEL LOW OR VORTICITY SHEAR ZONE OVER THE CENTRAL PLAINS FRIDAY AND SATURDAY FOR A FEW MODEL RUNS. THIS IS AT LEAST A FEATURE I CAN HANG A HAT ON. SO WHILE OVERALL CONFIDENCE IS A BIT SHAKY...I WILL GO WITH A ETA INFLUENCED FORECAST. FOR THIS MORNING I HAVE ADJUSTED POPS IN EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. RUC DOES NOT THINK THE STORMS WILL HOLD TOGETHER LONG ENOUGH TO REACH OUR AREA...AND WITH THE WEAK UPPER LEVEL WINDS AND INSTABILITY PREVAILING OVER THE NORTH HALF OF MISSOURI THIS MIGHT BE ACCURATE. BUT...GIVEN THE PROXIMITY OF THE CONVECTION AND ANTICIPATED OUTFLOW BOUNDARIES I FELT IT PRUDENT TO INCLUDE A LINGERING CHANCE OF THUNDER IN THE SOUTHWEST CORNER OF THE CWA. CONTINUED OUR CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON THROUGH SUNDAY. FOR THIS AFTERNOON AND THIS EVENING CONFIDENCE IS PARTICULARLY SHAKY. SURFACE BOUNDARIES LEFT OVER FROM THE OVERNIGHT CONVECTION COULD CONSPIRE WITH SURFACE BASED INSTABILITY TO POP OFF PULSE TYPE THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...LESS THAT STELLAR LAPSE RATES DO NOT INSPIRE ME. SO...I CONTINUED WITH THE STATUS QUO FOR TODAYS CONVECTIVE CHANCES. AS STATED EARLY THE BEST FEATURE TO HANG ONES HAT ON IS PROGGED TO ARRIVE FRIDAY AND LINGER INTO SUNDAY. BEST CHANCE OF CONVECTION WITH THIS FEATURE LOOKS TO BE FRIDAY AFTERNOON AND NIGHT WITH DECREASING CHANCES AS THE WEEKEND GOES ON. NO SIGNIFICANT CHANGES MADE THERE. CUTTER 240 PM... FOCUS REMAINS ON THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS. SHORTWAVE TROUGH FORECAST TO STRENGTHEN OVER NEBRASKA TONIGHT...RESULTING IN THE FORMATION OF A CONVECTIVE COMPLEX. BELIEVE THE MAJORITY OF THE FORECAST AREA WILL ESCAPE MORNING SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THE SYSTEM...BUT WILL INCLUDE POPS GENERALLY WEST OF A GRANT CITY TO MOUND CITY KANSAS LINE. AS THE WAVE PROGRESSES EASTWARD AND DROPS SOUTHWARD SLIGHTLY...EXPECT SHOWERS AND THUNDERSTORMS TO SPREAD ACROSS THE REMAINDER OF THE AREA ON THURSDAY AFTERNOON. A MYRIAD OF SHORTWAVES ARE PROGGED TO AFFECT THE REGION INTO SATURDAY WITHIN THE WEAK WESTERLY FLOW REGIME. EXPECT SPORADIC SHOWERS AND THUNDERSTORMS INTO SUNDAY...SO HAVE INCLUDE LOW POPS THROUGH THEN. HAVE NOT VEERED MUCH FROM GUIDANCE FOR TEMPS THROUGHOUT THE FORECAST PERIOD...AS THE CURRENT PATTERN SHOULD YIELD READINGS NEAR CLIMATOLOGICAL NORMALS. LS .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO THE DAYTIME HOURS FRIDAY...MAINLY IN AREAS EAST OF A BETHANY TO ST JOSEPH LINE. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU JUN 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 4 N HARDIN MO TORNADO
06/12/03 RAY REPORTED BY STORM
SPOTTER. BRIEF
TOUCHDOWN. TELEPHONE
POLES/TREES DOWN.
MJThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364382, 5364715.